D/C MAC prophylaxis?
Nov 29, 2009
On 11/22/09 I asked:
44 yo M diagnosed with HIV/AIDS on 5/4/09. (Last test 6 yr ago negative.)
5/29/09 CD4=88, CD4%=14
6/30/09 CD4=306, CD4%=24
The following results are from a different lab.
8/6/09 CD4=414 (lower limit of normal = 490), CD4%=11, VL=162
11/4/09 CD4=400, CD4%=17, VL=571 Have been 100% compliant with meds.
Thoughts/concerns re: latest lab results?
I am very happy with the CD4 count/percent response, but a little concerned about the detectable HIV viral load after 5 months. Although you don't indicate what your baseline or early on treatment viral loads were, should have been undetectable by now. If you are still in this range on a repeat test, may need an adjustment in your HIV meds. I assume you are off the MAC and PCP meds at this point?
My f/u question:
My doctor has agreed to stopping the PCP prophylaxis, but is hesitant about stopping the MAC prophylaxis.
My understanding is that the Infectious Disease Society of America doesn't recommend testing sputum for MAC. Since MAC was only found in my sputum, and I had no evidence of MAC bacteremia, and improved CD4 results, I would like to stop the MAC meds. Particularly, I would like to stop the ethambutol as I want to determine if it is the cause of my recent distal sensory polyneuropathy.
Thoughts on stopping just the ethambutol? Thoughts on stopping all three MAC meds?
BTW, the VL levels I gave you are all that I have. While in the hosptial, VL wasn't checked.
Thanks so much.
Response from Dr. Holodniy
I don't recall you stating that MAC had been identified in your sputum, which places you in a slightly different camp than someone who was just receiving MAC prophylaxis without ever having MAC isolated from sputum, blood or anywhere else. MAC prophylaxis usually involves giving one antibiotic to prevent infection. MAC treatment usually involves giving 2 or more antibiotics after isolation of the organism. You are in the latter camp. You are correct about the treatment controversy of MAC isolated just from sputum. You are also at a point, given your current CD4 count and percent that risk of reactivation of infection would be very low. Given that you have had 6 months of MAC treatment (likely adequate)and you have sufficiently recovered your CD4 count, it would not be unreasonable to stop all 3 MAC meds, or at least the ethambutol to determine whether it is the culprit of your neuropathy.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Itchy Scrotum Mean I Have Hiv?
- Blood In Semen After Sucking Penis Worried I Have HIV
- Bloody Nose After Sex With Stripper Worried I Have HIV
- Burning Penis After Swallowing Worried I Have HIV
- Dizziness After Vaginal Sex Without Condom Does It Mean I Have HIV
- Itchy Testicles After Touching Used Condom Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.